West Virginia, 2001

Flash Flood and Hail in West Virginia, July 10 to 11, 2001

July 10 to 11, 2001 · NWS PBZ · 9 events in 8 counties and zones

5 thunderstorm wind, 3 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$518,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 10, 8:00 AM EST, 6 hours 25 minutes earlier.

Area forecast discussion, Jul 10, 8:00 AM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
900 AM EDT TUE JUL 10 2001

ISSUED MID MORNING UPDATE TO DROP MENTION OF MORNING FOG AND BEEF
WORDING FOR THUNDERSTORMS THIS AFTERNOON fAND TONIGHT. REST UNCHANGED.
...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 10, 1:59 PM EST, 26 minutes before
PAZ016-101945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT TUE JUL 10 2001

...STRONG THUNDERSTORM MOVING THROUGH JEFFERSON COUNTY...

A STRONG THUNDERSTORM WAS MOVING THROUGH NORTHEAST JEFFERSON COUNTY
PENNSYLVANIA.  THIS STORM WILL PASS THROUGH BROCKWAY AND ALONG I-80
NEAR FALLS CREEK.  EXPECT HAIL...GUSTY WINDS AND HEAVY DOWNPOURS.
THE STORM ARE MOVING EAST AROUND 20 MPH AND WILL MOVE OUT OF
JEFFERSON COUNTY BY 3:30 PM.

The radar

The Pittsburgh radar (KPBZ), 30 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Hail, Hancock

When
July 10, 2:25 PM EST
Where
Hancock County, Chester
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.617, -80.550

Thunderstorm Wind, Marshall

When
July 10, 5:10 PM EST
Where
Marshall County, Moundsville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -80.733

Thunderstorm winds downed several trees in and around the Moundsville area.

Thunderstorm Wind, Monongalia

When
July 10, 5:30 PM EST
Where
Monongalia County, Morgantown
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -79.950

Thunderstorm winds downed several trees.

Hail, Wetzel

When
July 10, 5:35 PM EST
Where
Wetzel County, Hundred
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.683, -80.467

Thunderstorm Wind, Marion

When
July 10, 6:10 PM EST
Where
Marion County, Farmington
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -80.250

Thunderstorm winds downed several trees and power lines in the Farmington and Monongah areas.

Hail, Preston

When
July 10, 6:25 PM EST
Where
Preston County, Tunnelton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.383, -79.750

Thunderstorm Wind, Tucker

When
July 10, 7:00 PM EST
Where
Tucker County, 2 mi S of Parsons
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -79.317

Thunderstorm winds downed a large tree across SR 219.

Flash Flood, Marion

When
July 10, 7:15 PM EST to July 11, 3:30 AM EST
Where
Marion County, Countywide
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
39.510, -80.243 (the zone’s center; the record gives no point)

Torrential thunderstorm rains produced significant flash flooding across the county. Radar-estimated rainfall totals of 3.7 inches occurred in the Glady Creek Basin, 3.6 inches in the Millersville and Robinson Run areas, and 3.3 inches in the city of Fairmont. Numerous roadways were closed as a result of the flooding, including portions of U.S. Route 19 in the Monongah, Worthington and White Rock areas. SR 73 at Boothville and portions of SR 310 near Valley Falls State Park were also closed. In the Valley Falls area alone, a total of 9 homes and 3 businesses reported major damage from the flooding with 7 homes reporting minor damage. Numerous homes across the county reported flooded basements, but no evacuations were necessary.

Thunderstorm Wind, Brooke

When
July 10, 9:00 PM EST
Where
Brooke County, 5 mi S of Weirton
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.330, -80.583

Thunderstorm winds downed several signs and large tree limbs along US Route 22.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262678, 5262679, 5262680, 5262681, 5262682, 5262683, 5262684, 5262686, 5262685.